Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 54, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 31, 2018, 5:08 PM EDT for York County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2018, 5:08 PM EDT (21:08 UTC)
- Expired
- Aug 31, 2018, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County York County, PA
The radar
The Sterling radar (KLWX), 131 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 6:00 PM EDT | FLASH FLOOD | Leibharts Corner, PA | KLINES RUN RD WASHED OUT NEAR TRINITY CHRUCH RD. |
| Aug 31, 6:20 PM EDT | HEAVY RAIN 3.9 | New Park, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
273
WGUS51 KCTP 312108
FFWCTP
PAC133-010000-
/O.NEW.KCTP.FF.W.0054.180831T2108Z-180901T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
508 PM EDT FRI AUG 31 2018
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
South central York County in south central Pennsylvania...
* Until 800 PM EDT.
* At 504 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flooding is ongoing in the
Hallam and Wrightsville area due to earlier heavy rains. In
addition, more than three inches of rain have already fallen near
Brogue and Shrewsbury. Flash flooding is expected to begin
around these areas shortly.
* Some locations that will experience flooding include...
Red Lion, Dallastown, East York, Stonybrook-Wilshire, Shrewsbury,
Hallam, Wrightsville, Stewartstown, Glen Rock, Yorklyn, Jacobus,
Windsor, Yoe, Cross Roads, Railroad, Yorkana, Brogue, Loganville,
East Prospect and Winterstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3989 7673 3990 7666 4007 7668 4004 7657
4005 7654 4002 7653 3999 7650 3997 7650
3994 7647 3972 7648 3972 7677
$$
RXRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 4:55 PM EDT, 13 minutes earlier.
Area forecast discussion, Aug 31, 4:55 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service State College PA 455 PM EDT Fri Aug 31 2018 .SYNOPSIS... It will remain warm and humid for over the next seven days. A stalled out frontal boundary will stay near the Mason-Dixon line through at least mid day Saturday keeping the chance for showers and thunderstorms in the forecast. High pressure will ridge in from the northeast later Saturday through early next week bringing a decreased chance for showers and thunderstorms. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... The radar lit up as expected over my SERN zones with severe Flash Flooding in progress in portions of Lancaster County. . SPC meso anal page shows a wedge of PWATs in excess of 2 inches from the Chesapeake Bay up into SERN PA, with the mean flow out of the S or SE into the area of deepest moisture. Low level Theta-E field shows a weak boundary stalled from just west of Chesapeake Bay north into Franklin County then westward. Moderate instability is being acted upon by low level convergence and weak upper divergence up into the right entrance region of a mid/upper jet streak over SRN NY and NERN Pa resulting in a small area of slow moving very heavy thunderstorms. The risk for today will continue to be flooding rains more than gusty/damaging wind. The HRRR shows activity waning this evening with little more than some scattered showers remaining after about 9-10PM. With the easterly maritime flow expected to continue, we will likely see precip transition into more of a light rain/drizzle scenario. Mins will stay mild and in the 60s thanks to the extensive and rather thick low level clouds. as the clouds move in. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... Saturday looks like it could be a rather gloomy and damp day over much of the region as the surface high noses in from the east continuing the maritime flow. By afternoon the best chance for skies to brighten will be over my far NRN zones perhaps along the NY border. While temperatures will not be especially warm, dewpoints well up into the 60s to even mid 70s will make for a sticky uncomfortable day. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Strong upper ridge will rebuild over the region Sunday through Tuesday with very warm to hot and humid conditions prevailing for much of the coming week. Anomalous PWATS spread northward on Sunday and remain over the region through this period. Well above normal temperatures, high humidity and scattered diurnally- driven convection are expected each day under this regime. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... Updated TAFS late aft. Large area of convection near MDT and LNS slowly moving southward. Earlier discussion below. A moist easterly flow will support a rather extensive shield of MVFR/IFR ceilings along with localized visibility restrictions due to the scattered showers and locally heavy thunderstorms. The most favorable conditions today will be over the NW part of the flying area where KBFD will likely be on the western edge of the MVFR cigs. Persistent southeast flow, combined with overnight cooling is likely to result in deteriorating cigs tonight. Model soundings support the idea of widespread IFR/LIFR cigs late tonight with occasional light rain/drizzle. .Outlook... Sat...AM low cigs/drizzle likely. Slow improvement in the afternoon. Sun...AM low cigs likely. Isold PM tsra impacts poss western Pa. Mon-Wed...Patchy AM fog possible. Isold PM showers/thunderstorms. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...La Corte LONG TERM...Fitzgerald/Ceru AVIATION...DeVoir/La Corte/Martin
Hazardous weather outlook, Aug 31, 5:22 AM EDT, 11 hours 46 minutes before
Hazardous Weather Outlook National Weather Service State College PA 522 AM EDT Fri Aug 31 2018 PAZ004>006-010-011-037-010930- Warren-McKean-Potter-Elk-Cameron-Tioga- 522 AM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-017>019-024>028-033>035-041-042-045-046-049-050-010930- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder- 522 AM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Slow moving showers and isolated thunderstorms will produce localized heavy rainfall amounts of over one inch in just 30 to 60 minutes. Ponding of water in poor drainage areas and rapid rises on streams and creeks will be possible. The greatest threat for the heavy rain will be during the mid to late morning hours across the Central Mountains, and through the mid afternoon closer to the Susquehanna Valley. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-051>053-056>059-063>066-010930- Franklin-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 522 AM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Slow moving showers and scattered thunderstorms will combine with a nearly stationary frontal boundary and a very moist airmass to bring the chance for highly localized, very heavy rainfall in excess of 2 inches within just an hour or two. The heavy rain could lead to rapid rises on small streams, along with flooding of poor drainage areas in cities and towns. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Aug 31, 4:28 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
428 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HEAVY RAIN 1 E MOUNT JOY 40.11N 76.49W
08/31/2018 M9.65 INCH LANCASTER PA PUBLIC
5 HOUR TOTAL.
&&
EVENT NUMBER CTP1802232
COLBERTLocal storm report, Aug 31, 4:29 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
429 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HEAVY RAIN 3 SW NAUMANSTOWN 40.14N 76.47W
08/31/2018 M8.88 INCH LANCASTER PA PUBLIC
5 HOUR TOTAL.
&&
EVENT NUMBER CTP1802233
COLBERTLocal storm report, Aug 31, 4:30 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HEAVY RAIN 1 SSW NAUMANSTOWN 40.15N 76.44W
08/31/2018 M9.41 INCH LANCASTER PA PUBLIC
5 HOUR TOTAL.
&&
EVENT NUMBER CTP1802234
COLBERTLocal storm report, Aug 31, 4:33 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HEAVY RAIN 1 SSW SCHAEFFERSTOWN 40.29N 76.30W
08/31/2018 M8.88 INCH LEBANON PA PUBLIC
9 HOUR TOTAL.
&&
EVENT NUMBER CTP1802235
COLBERTLocal storm report, Aug 31, 4:35 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
435 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HEAVY RAIN 2 N KREUTZ CREEK 40.03N 76.62W
08/31/2018 M6.20 INCH YORK PA PUBLIC
5 HOUR TOTAL.
&&
EVENT NUMBER CTP1802236
COLBERTLocal storm report, Aug 31, 4:59 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
459 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HEAVY RAIN PINE GROVE 40.53N 76.41W
08/31/2018 M2.00 INCH SCHUYLKILL PA CO-OP OBSERVER
2 INCHES IN 1 HOUR.
&&
EVENT NUMBER CTP1802237
COLBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:29 AM EDT | Areal Flood Advisory | CTP | Blair | 3 hr |
| Aug 31, 6:47 AM EDT | Areal Flood Advisory | CTP | Centre, Huntingdon, Mifflin | 3 hr |
| Aug 31, 9:41 AM EDT | Areal Flood Advisory | CTP | Lebanon | 2 hr |
| Aug 31, 9:58 AM EDT | Flash Flood Warning | CTP | Lebanon | 3 hr |
| Aug 31, 10:44 AM EDT | Areal Flood Advisory | CTP | Schuylkill | 2 hr |
| Aug 31, 12:11 PM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon | 3 hr |
| Aug 31, 1:02 PM EDT | Areal Flood Warning | CTP | Lebanon | 118 min |
| Aug 31, 1:31 PM EDT | Flash Flood Warning | CTP | Lancaster | 9 hr |
| Aug 31, 2:19 PM EDT | Areal Flood Advisory | CTP | York | 3 hr |
| Aug 31, 2:55 PM EDT | Flash Flood Warning | CTP | York | 3 hr |
| Aug 31, 3:06 PM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 14 hr |
| Aug 31, 3:26 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Aug 31, 3:35 PM EDT | Areal Flood Advisory | CTP | Lebanon | 115 min |
| Aug 31, 3:35 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Aug 31, 4:09 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland | 3 hr |
| Aug 31, 4:38 PM EDT | Flash Flood Warning | CTP | Lancaster, York | 3 hr |
| Aug 31, 4:44 PM EDT | Flash Flood Warning | CTP | Adams, Cumberland | 3 hr |
| Aug 31, 5:44 PM EDT | Areal Flood Advisory | CTP | Lancaster | 2 hr |
| Aug 31, 6:13 PM EDT | Areal Flood Advisory | CTP | Somerset | 2 hr |
| Aug 31, 7:35 PM EDT | Areal Flood Warning | CTP | Lancaster, York | 3 hr |
| Aug 31, 7:54 PM EDT | Areal Flood Warning | CTP | York | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.